West Virginia, 2021

Damaging Winds in West Virginia, August 9, 2021

August 9, 2021 · NWS RLX · 3 events in 2 counties and zones

An upper level disturbance moving across West Virginia led to scattered showers and thunderstorms throughout the region. During the late afternoon on August 9th, a non-severe thunderstorm led to a few isolated trees to be blown down in Kanawha County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An upper level disturbance moving across West Virginia led to scattered showers and thunderstorms throughout the region. During the late afternoon on August 9th, a non-severe thunderstorm led to a few isolated trees to be blown down in Kanawha County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 9, 1:43 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 9, 1:43 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
243 PM EDT Mon Aug 9 2021

.SYNOPSIS...
Upper level disturbances bring isolated/scattered afternoon
showers and storms through the work week, with the heat and
humidity continuing. A cold front approaches the area late Friday.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 230 PM Monday...

Showers and storms are moving into the area this afternoon as a
system pushes in from the east. Greatest instability remains
west of the area today, though some moderate instability and
higher moisture to the west and southwest could allow for a few
stronger, possibly severe storms to develop. SPC has included
our northeast KY counties and portions of southeast Ohio,
southwest WV, and southwest VA in a marginal risk for severe
weather with wind as the main threat. Heavy rain may also
accompany stronger storms today.

Showers and storms are expected to diminish in coverage tonight,
then increase again early on Tuesday as a shortwave trough
slides by to the north. High moisture and daytime heating
will then keep chances for showers and storms present into the
evening. With moderate instability and steepening lapse rates
in the afternoon, it is possible for isolated storms to become
strong to severe. A marginal risk of severe weather is present for
the entire CWA with wind as the main threat.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
As of 240 PM Monday...

The warm spell featuring abnormally high temperatures and heat
indices stretching into the upper 90s/low 100s continues through
the period amid stagnant upper level flow. With no reprieve from
this current pattern we find ourselves in, the opportunity for
diurnally driven showers and thunderstorms will remain present
each day through the work week. With a plethora of instability
hanging overhead, strong to potentially severe thunderstorms
will be advertised each day. A cold front will begin dropping
down from the northern Plains after midweek and aim for the
Central Appalachians closer to the weekend. Until then, expect
very warm afternoons and the potential for thunderstorms during
prime heating hours.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 240 PM Monday...

A change in the weather pattern arrives in the form of a cold
front late in the work week. Widespread showers and
thunderstorms will accompany the boundary, followed by a burst
of cooler air in the wake of its passage, cooling us back down
closer to our climatological norm. Upper level high pressure
banked up along the eastern seaboard will begin to break down
over the weekend as the surface cold front gets hung up along
our southern borders. The boundary is progged to become
stationary through the conclusion of the forecast period and
promote a chance for precipitation as far north as the Ohio
River Valley into the start of next week.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 155 PM Monday...

Isolated showers have developed this afternoon, so have coded
VCSH at most sites to account for them. Widespread showers and
storms are also moving into the area from the east as a system
approaches. These showers/storms are expected to continue
through the evening. Activity should diminish for the first
part of the night, then increase again late tonight into
Tuesday.

VFR conditions should persist for much of the area through the
valid TAF period; however, MVFR/IFR is possible within showers
or storms this afternoon and evening. Also, if enough clearing
occurs overnight some fog could develop in the mountains, but
confidence remains low.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of showers and thunderstorms could
vary. If fog develops, IFR/LIFR conditions may be possible in
the mountains.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z TUESDAY...
IFR restrictions possible in fog most mornings through the
middle of the week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MEK/JLB
NEAR TERM...JLB
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...JLB
Hazardous weather outlook, Aug 9, 1:42 PM EST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
242 PM EDT Mon Aug 9 2021

KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005-006-013-024-101845-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Lincoln-Mingo-
242 PM EDT Mon Aug 9 2021

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of southern
West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Isolated strong to severe thunderstorms are possible this afternoon
and evening. A marginal risk of severe weather is present with
damaging winds and heavy rain as the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms are possible Tuesday, with the area
being under a marginal risk for severe weather. The main threats
are damaging wind gusts and heavy downpours, with isolated water
issues possible with any slow moving thunderstorms.

In addition, heat indices Tuesday through Friday will reach the
middle to upper 90s at lower elevations, possibly approaching 100 on
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-084-085-WVZ007>011-014>020-025>034-039-040-
515>526-101845-
Perry-Morgan-Athens-Washington-Vinton-Meigs-Mason-Jackson WV-Wood-
Pleasants-Tyler-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
242 PM EDT Mon Aug 9 2021

This Hazardous Weather Outlook is for portions of southeast Ohio
and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms are possible Tuesday, with the area
being under a marginal risk for severe weather. The main threats
are damaging wind gusts and heavy downpours, with isolated water
issues possible with any slow moving thunderstorms.

In addition, heat indices Tuesday through Friday will reach the
middle to upper 90s at lower elevations, possibly approaching 100 on
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 9, 2:44 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
344 PM EDT Mon Aug 9 2021

KYZ102-103-105-092015-
Boyd KY-Carter KY-Lawrence KY-
344 PM EDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of southwestern Boyd,
central Lawrence and southern Carter Counties through 415 PM EDT...

At 342 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bruin, or near Grayson Lake State Park, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blaine, Grayson Lake State Park, Yatesville Lake State Park,
Webbville, Denton, Martha, Rush, Grahn, Willard, Hitchins,
Houckville, Fallsburg and Mavity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3835 8270 3802 8262 3799 8302 3804 8300
      3805 8296 3809 8293 3811 8289 3817 8292
      3817 8298 3820 8301 3820 8304 3818 8305
      3823 8309 3824 8314 3827 8317 3824 8322
      3828 8323
TIME...MOT...LOC 1942Z 260DEG 31KT 3817 8303

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

22
Special weather statement, Aug 9, 3:55 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
455 PM EDT Mon Aug 9 2021

WVZ013-015-026-092130-
Boone WV-Kanawha WV-Lincoln WV-
455 PM EDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of west central
Kanawha, northeastern Lincoln and northwestern Boone Counties through
530 PM EDT...

At 454 PM EDT, Doppler radar was tracking a strong thunderstorm near
Julian, or 7 miles northwest of Madison, moving northeast at 25 mph.

HAZARD...Winds in excess of 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Madison, Alum Creek, Spurlockville, Julian, Tornado, Danville, Sod,
Woodville, Ashford, Foster, Alkol, Mud and Yawkey.

This includes Route 119 between mile markers 49 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3832 8193 3834 8191 3823 8163 3803 8185
      3810 8204
TIME...MOT...LOC 2054Z 209DEG 18KT 3811 8192

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

22

The radar

The Charleston,WV radar (KRLX), 23 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
August 9, 4:00 PM EST
Where
Lincoln County, 1.29 mi ESE of Alkol
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
38.160, -81.900

A few small tree limbs and the top of a tree were blown down near the town of Woodville.

Thunderstorm Wind, Kanawha

When
August 9, 4:27 PM EST
Where
Kanawha County, 1.48 mi SSE of Institute
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.360, -81.760

A tree was blown down along Ohio Street in South Charleston.

Thunderstorm Wind, Kanawha

When
August 9, 4:27 PM EST
Where
Kanawha County, 0.54 mi W of Bunker Hill
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.370, -81.740

A tree was blown down near the intersection of Washington Street West and Dunbar Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965481, 965478, 965479.